Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 13, 2018, 4:58 PM CDT for Marshall County, Republic County, Washington County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 4:58 PM CDT (21:58 UTC)
- Expired
- Jul 13, 2018, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782
WUUS53 KTOP 132158
SVRTOP
KSC117-157-201-132245-
/O.NEW.KTOP.SV.W.0178.180713T2158Z-180713T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
458 PM CDT FRI JUL 13 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Republic County in north central Kansas...
Central Washington County in north central Kansas...
Northwestern Marshall County in northeastern Kansas...
* Until 545 PM CDT.
* At 457 PM CDT, a line of severe thunderstorms was located near
Agenda northeast to Oketo moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, Hanover, Morrowville, Agenda, Oketo, Hollenberg and
Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9641 3963 9733 3972 9749 4000 9699
TIME...MOT...LOC 2157Z 238DEG 24KT 3971 9738
HAIL...1.00IN
WIND...60MPH
$$
BD1 follow-up statement
777
WWUS53 KTOP 132241
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
541 PM CDT FRI JUL 13 2018
KSC117-157-201-132251-
/O.EXP.KTOP.SV.W.0178.000000T0000Z-180713T2245Z/
Republic-Washington-Marshall-
541 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC...
CENTRAL WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT
545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4000 9641 3963 9733 3972 9749 4000 9699
TIME...MOT...LOC 2241Z 238DEG 24KT 3986 9707
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:33 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 13, 3:33 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 333 PM CDT Fri Jul 13 2018 .SHORT TERM...(This evening through Saturday) Issued at 314 PM CDT Fri Jul 13 2018 This afternoon, convective temperatures within an area of intense surface heating within an an axis of 1500-2000 J/kg of MLCAPE per SPC meso analysis have allowed scattered showers and storms to develop. With little deep layer shear through the column, have seen average storms last from a few minutes to about a half an hour with little in the way of organization. With DCAPE values on the order of 1100 J/kg, LCL heights around 2000 meters and inverted V soundings with mixed layer up around 750mb level, some storms have the capability to produce mainly strong gusty outflow winds as they collapse. Most likely, winds should remain below severe limits but can rule out one or two damaging gusts of wind. GOES-16 WV and VIS imagery along with surface obs suggest that the surface frontal boundaries extend from southwestern IA back through north central areas into portions of central and western KS. This will be the focus for further later evening and overnight storm development as the upper trough translates to the east with best forcing remaining north of the forecast area. Therefore, outside of this afternoons development expecting increasing storm chances into the overnight period after from north central areas into northeastern KS progressing slowly east overnight. Isentropic ascent augmented by a weak LLJ will help keep some storms going overnight and possibly linger into the morning hours tomorrow. Concerns of off and on showers into the day time as well but have kept chances low at this time into the afternoon with focused areas mainly over the eastern and east central areas of the forecast area. This lingering boundary will keep chances into early evening. It is possible that cloud coverage lingers much of the day. But, if some clearing can take place, then more destabilization will allow for more storm coverage most likely. However, with weak deep layer shear expected, severe weather is not expected at this time. From tonight through the overnight, some areas will likely see more rain than others. Focused areas that could see the most precip will be from Abilene through Manhattan to Hiawatha vicinity considering these areas are already seeing some training of storms. With the area in drought conditions, do not currently expect that flooding will be a widespread concern. However, some areas could see rain amounts stack up quickly with short-term rises in small creeks and streams as well as ponding on roads as PWAT amount remain around 1.7 inches allowing for efficient rain producing storms with slow storm motion vectors and weak mid level flow in place. Considering all this in relation to the other hazard in place being that of the heat advisory, most locations have struggled to reach advisory levels today even with the thermal ridge in place ahead of the incoming frontal system. Lawrence is the only location that has actually reached 105 degrees. Therefore, also, considering previously mentioned set up with cloud coverage concerns, it may also be hard for advisory levels to met over much of the area tomorrow. Therefore, have only kept very southeastern counties in the advisory area for Saturday and confidence in that is also decreasing at the current time. .LONG TERM...(Saturday night through Friday) Issued at 314 PM CDT Fri Jul 13 2018 Residual convection may linger through Sunday morning across far east central Kansas. The inverted sfc trough bisects the cwa on Sunday afternoon while the effective frontal boundary hangs up over east central areas. Still uncertainties on location of additional convection by the afternoon dependent upon how quickly the atmosphere overcomes the stable, morning airmass. The Nam and Ecmwf are hinting at precip developing further east and south of the CWA so its conceivable that our area remains mostly dry for the afternoon. For the time being, I have kept low end chances for the afternoon. Temperatures gradually fall back to normal values with readings in the lower 90s. This active, near normal weather pattern persists throughout the week as another shortwave trough slowly translates over the high plains into Nebraska and Kansas Monday through Thursday. The best chance for more organized thunderstorms looks to be Wednesday night as the better dynamic lift arrives over the cwa. Temperatures throughout the week are generally in the low 90s with overnight lows in the upper 60s. Behind the system Thursday and Friday, temps fall back into the 80s with mostly sunny skies. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1225 PM CDT Fri Jul 13 2018 VFR conditions are expected through the period. After 23Z Friday, there is the potential for a few thunderstorms around the KMHK terminal which may persist through the evening hours. There may also be isolated thunderstorms at KTOP and KFOE this evening as a cold front moves through the area. Overall confidence in timing and coverage of thunderstorms remains low at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ008>012-020>024- 026-034>038-054. Heat Advisory until 8 PM CDT Saturday for KSZ039-040-055-056-058- 059. && SHORT TERM...Drake LONG TERM...Prieto AVIATION...Bunker/Drake
Hazardous weather outlook, Jul 13, 3:10 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 310 PM CDT Fri Jul 13 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-142015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 310 PM CDT Fri Jul 13 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat indices range from 100 to 107 degrees across the area this afternoon. Scattered thunderstorms are possible this afternoon and evening. They are capable of producing strong gusty winds along and northwest of a line from Abilene to Holton. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat indices around 100 degrees continue through Saturday afternoon over far east central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 13, 3:03 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
303 PM CDT FRI JUL 13 2018
KSZ010-022-023-132030-
Pottawatomie-Riley-Marshall-
303 PM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 330 PM CDT...
At 302 PM CDT, trained weather spotters reported a strong
thunderstorm over Randolph, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Blue Rapids, Waterville, Leonardville, Olsburg, Randolph and Tuttle
Creek Lake.
LAT...LON 3959 9634 3929 9670 3938 9690 3957 9682
3957 9681 3959 9681 3972 9675
TIME...MOT...LOC 2002Z 209DEG 22KT 3941 9676
jpSpecial weather statement, Jul 13, 3:54 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Topeka KS 354 PM CDT FRI JUL 13 2018 KSZ008-132130- Republic- 354 PM CDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY UNTIL 430 PM CDT... At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near Lovewell State Park, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Courtland and Republic. LAT...LON 4000 9775 3991 9765 3977 9793 4000 9793 TIME...MOT...LOC 2054Z 230DEG 19KT 3985 9803 JP
Special weather statement, Jul 13, 3:57 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Topeka KS 357 PM CDT FRI JUL 13 2018 KSZ035-132130- Dickinson- 357 PM CDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over Enterprise, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Abilene and Enterprise. This includes Interstate 70 between mile markers 274 and 284. LAT...LON 3876 9725 3891 9730 3901 9707 3881 9696 TIME...MOT...LOC 2057Z 250DEG 12KT 3888 9714 JP
Special weather statement, Jul 13, 4:27 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Topeka KS 427 PM CDT FRI JUL 13 2018 KSZ008-020-132200- Republic-Cloud- 427 PM CDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN CLOUD COUNTIES UNTIL 500 PM CDT... At 426 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Hardy to near Jamestown. Movement was east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Concordia, Belleville, Scandia, Jamestown, Courtland, Norway and Republic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9765 3957 9754 3955 9793 4000 9793 TIME...MOT...LOC 2126Z 261DEG 20KT 3997 9795 3961 9788 BD
Special weather statement, Jul 13, 4:28 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Topeka KS 428 PM CDT FRI JUL 13 2018 KSZ035-132200- Dickinson- 428 PM CDT FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL 500 PM CDT... At 427 PM CDT, Doppler radar was tracking a cluster of strong thunderstorms 7 miles south of Abilene, moving northeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm as well as locally heavy rainfall. Locations impacted include... Abilene, Chapman and Enterprise. This includes Interstate 70 between mile markers 279 and 285. LAT...LON 3870 9725 3889 9730 3899 9703 3875 9698 TIME...MOT...LOC 2127Z 240DEG 12KT 3881 9722
Special weather statement, Jul 13, 4:34 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
434 PM CDT FRI JUL 13 2018
KSZ009-132200-
Washington-
434 PM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 500 PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3979 9681 3977 9681 3975 9717 3989 9721
4000 9695 4000 9688
TIME...MOT...LOC 2134Z 254DEG 13KT 3985 9710
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:28 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| Jul 13, 3:03 PM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jul 13, 3:54 PM CDT | Special Weather Statement | TOP | Republic | 36 min |
| Jul 13, 3:57 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| Jul 13, 4:27 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Jul 13, 4:28 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jul 13, 4:34 PM CDT | Special Weather Statement | TOP | Washington | 26 min |
| Jul 13, 5:23 PM CDT | Areal Flood Advisory | TOP | Dickinson | 52 min |
| Jul 13, 5:32 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Dickinson, Ottawa | 43 min |
| Jul 13, 5:33 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 3 hr |
| Jul 13, 5:58 PM CDT | Special Weather Statement | TOP | Washington | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.